Reason 5: Overusing OTC Nasal Decongestant Spray
Over-the-counter (OTC) nasal decongestant sprays may help with a stuffy or runny nose. Don't use them for more than 3 days, though. If you do, when you finally stop taking them, your symptoms may be worse -- a rebound effect. Those excess sprays make your nasal membranes swell, which triggers more congestion, postnasal drip, and coughing.
Reason 6: Air That's Too Dry or Too Moist
"Dry air -- especially common in the winter -- can irritate a cough," Edelman says. On the other hand, cranking up the humidifier too high isn't helpful, either. Moist air can be a trigger for asthma and encourage the growth of dust mites and mold, allergens that may start you hacking.
"People should aim for humidity levels of 40% to 50% in their homes, winter and summer," Edelman says.
Reason 7: Bacterial Infection
Sometimes, a cold can leave behind an unwelcome parting gift. When your airways are raw and irritated after a cold, it's easier for bacteria to invade. Bacteria can cause sinus infections, bronchitis, and pneumonia. If you have a fever or pain along with your lingering cough, a bacterial infection could be the reason. See your doctor, as you may need to take an antibiotic.
Reason 8: Your Blood Pressure Medicine
Do you take medicine for high blood pressure? If so, that may be why your cough won't quit. About 1 out of 5 people who take ACE inhibitors develop a chronic, dry cough as a side effect. If you have this side effect, talk to your doctor. Another drug may work better for you. There are many available ACE inhibitors, including:
- Altace ( ramipril)
- Capoten ( captopril)
- Lotensin ( benazepril)
- Prinivil, Zestril ( lisinopril)
- Vasotec ( enalapril)
If the generic name of your medicine ends with "pril," there's a good chance it's an ACE inhibitor.
If your cough isn’t getting better after a week, call your doctor. Together, you can find out what’s causing your cough and make sure you get the right treatment.